Loss of Appetite During Lung Cancer Treatment
Last Modified: May 8, 2013
What should a lung cancer patient do if they are losing too much weight? How can they overcome a loss of appetite?
Ellen Sweeney, RD, Registered Dietitian, responds:
Many lung cancer patients are noted to have lost weight prior to their cancer diagnosis, which is often due to the effects that the disease itself has on their body. Unfortunately, many patients lose even more weight during their lung cancer treatment, and inadequate calorie intake is a major reason for this. Additionally, to recover from the side effects of treatments like chemotherapy, radiation therapy, and surgery, patients often require more calories than they otherwise would simply to maintain their weight. Poor appetite, pain, nausea, and loss of taste for foods are common side effects of lung cancer and its treatment, all of which can cause a decrease in food intake. Before addressing food and calorie intake, pain and nausea need to be managed. Once these are under control, consuming the proper foods and liquids for adequate calorie intake and weight maintenance is recommended. The diet should consist of small, frequent, high calorie meals and snacks. Small portions work best with reduced appetite, and the higher the calories the better. I recommend reviewing "How to Increase Calories" in the Eating Hints For Cancer Patients booklet. This same booklet may also be available for free in your cancer center. Use of added butter, oils, cream, and cheese in foods are encouraged to increase calorie intake. Liquid supplements such as Boost Plus® and Ensure Plus® two to three times daily between meals are also helpful to add extra caloric and nutrient needs. If poor appetite and weight loss persist even after using these tips, an appetite medication, such as Megace®, may be appropriate. This can be discussed with your oncologist.